Cold/Wind Chill, Monona
- When
- December 29, 8:00 AM CST to 10:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 29, 6:04 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
604 AM CST SUN DEC 29 2013
.UPDATE...
LET WIND ADVISORY EXPIRE AT 6 AM CST...BUT WIND CHILL ADVISORY
WILL CONTINUE IN OUR NORTHERN ZONES. NO OTHER CHANGES FROM
PREVIOUS FCST.
MILLER
&&
.PREV DISCUSSION... /ISSUED 529 AM CST SUN DEC 29 2013/
AVIATION...12Z TAFS FOR KOMA...KLNK...KOFK.
SFC OBS/SATL IMAGERY WAS SHOWING BACK EDGE OF LLVL CIGS OVER NERN
NEB QUICKLY SHIFTING SOUTH...WITH MVFR CIGS EXTENDING INTO SERN
NEB. EXPECT CLOUD COVER TO DIMINISH RAPIDLY OVER THE NEXT COUPLE
HOURS. MAIN ISSUE THEN IS WIND. NW WINDS GUSTING 25-35KT
ASSOCIATED WITH SFC HIGH BUILDING INTO THE CNTRL PLAINS...WILL
LIKELY PREVAIL THE REST OF THIS AFTN AT ALL SITES BEFORE SUBSIDING
TO LIGHT AND VARIABLE TWD LATE AFTN/EARLY EVENING. OTHERWISE VFR
CONDITIONS WILL PREVAIL REST OF FCST PD.
DEE
PREV DISCUSSION... /ISSUED 311 AM CST SUN DEC 29 2013/
DISCUSSION...
TEMPERATURES THE NEXT SEVERAL DAYS AND THE CHANCE FOR ACCUMULATING
SNOW ON WEDNESDAY WILL PROVIDE THE MAIN FORECAST CHALLENGES. WILL
KEEP WIND ADVISORY GOING UNTIL 12Z...AND MAKE A MINOR ADJUSTMENT TO
THE WIND CHILL ADVISORY.
COLD AIR CONTINUES TO MOVE RAPIDLY SOUTH ACROSS THE PLAINS EARLY
THIS MORNING...AS 1038 MB HIGH PRESSURE CENTER BUILDS SOUTHEAST INTO
NORTH DAKOTA. WINDS WILL GRADUALLY DECREASE THROUGH THE DAY AS THE
PRESSURE GRADIENT WEAKENS. TEMPERATURES WILL NOT RECOVER A LOT...
WITH HIGHS RANGING FROM SINGLE DIGITS IN THE NORTHEAST PART OF THE
FCST AREA TO TEENS SOUTHWEST. BY THIS EVENING...SURFACE RIDGE AXIS
SHOULD STRETCH FROM CENTRAL MINNESOTA TO WESTERN OKLAHOMA. AS THE
HIGH MOVES EAST TONIGHT SOUTHERLY WINDS WILL DEVELOP...WITH STEADY
OR RISING TEMPERATURES LATER TONIGHT. AS LOW PRESSURE TRACKS ACROSS
THE NORTHERN PLAINS MONDAY...A WEDGE OF WARMER AIR WILL TRY TO
RETURN TO THE LOCAL AREA. HIGHS IN THE 20S EAST AND 30S WEST SEEM
REASONABLE DUE TO DECENT MIXING AND LACK OF SNOW COVER.
FLOW PATTERN AT 500 MB FLATTENS TUESDAY...BECOMING MORE ZONAL...BUT
A FAIRLY INTENSE SHORTWAVE TROUGH WILL LIKELY BRING SOME SNOW TO THE
REGION BY WEDNESDAY. SOME LIGHT SNOW COULD ALSO OCCUR TUESDAY...
MAINLY IN OUR NORTHERN ZONES...BUT THE CHANCE SEEMS MUCH BETTER ON
WEDNESDAY WITH AMOUNTS OF 1-3 INCHES POSSIBLE. WENT WITH POPS FROM
20-40 PERCENT WEDNESDAY AND 20-30 PERCENT WEDNESDAY NIGHT. COLD
AIR WILL RETURN FOR WEDNESDAY INTO THURSDAY...WITH MODERATING
TEMPERATURES LATER IN THE WEEK. FCST DETAILS BECOME LESS CLEAR BY
DAYS 6 AND 7 WITH MODELS SHOWING DIFFERENT SOLUTIONS...SO STAYED
CLOSE TO A MODEL BLEND LATE THIS WEEK.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR NEZ016-017-
030>034.
WIND CHILL ADVISORY UNTIL 11 AM CST THIS MORNING FOR NEZ011-012-
015-018.
IA...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR IAZ043.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 508 AM CST SUN DEC 29 2013 IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078- 088>093-300115- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 508 AM CST SUN DEC 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATIONS WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ043-NEZ011-012-015>018-030>034-300115- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT- 508 AM CST SUN DEC 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES WILL CAUSE WIND CHILLS FROM AROUND 20 TO 25 BELOW ZERO THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATIONS WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481578, 481579, 481580.